Indian Journal of Psychological Medicine
  Home | About Us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Instructions | Contact | Advertise | Submission | Login 
Users Online: 698 
Wide layoutNarrow layoutFull screen layoutHome Print this page Email this page Small font sizeDefault font sizeIncrease font size


 
 Table of Contents    
CASE REPORT
Year : 2016  |  Volume : 38  |  Issue : 3  |  Page : 252-253  

Lithium-induced motor neuropathy: An unusual presentation


Department of psychiatry, Mental Health Institute, S.C.B. Medical College, Cuttack, Odisha, India

Date of Web Publication27-May-2016

Correspondence Address:
Dr. Satyakam Mohapatra
Mental Health Institute, S.C.B. Medical College, Cuttack - 753 007, Odisha
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7176.183076

Rights and Permissions
   Abstract 

Peripheral neuropathy secondary to lithium is under-recognized. Most cases of polyneuropathy were reported with lithium intoxication. However, very few cases were reported without lithium toxicity. We present a case of motor neuropathy due to the use of lithium in a 26-year-old male with a therapeutic lithium level.

Keywords: Lithium, motor, neuropathy


How to cite this article:
Mohapatra S, Sahoo MR, Rath N. Lithium-induced motor neuropathy: An unusual presentation. Indian J Psychol Med 2016;38:252-3

How to cite this URL:
Mohapatra S, Sahoo MR, Rath N. Lithium-induced motor neuropathy: An unusual presentation. Indian J Psychol Med [serial online] 2016 [cited 2019 Sep 19];38:252-3. Available from: http://www.ijpm.info/text.asp?2016/38/3/252/183076


   Introduction Top


Lithium has been used for over 60 years for treatment of various psychiatric disorders. Though a large number of pharmacological agents are now available for treatment of bipolar disorder in particular, but lithium continues to be the most effective and best-tolerated treatment option for many patients. Its use is sometimes limited by its narrow therapeutic index, and it has been reported that over 75% of patients on long-term lithium therapy will experience some form of toxicity.[1] The overall incidence of side effects on the nervous system ranges from 35% to 50%, with lithium serum levels within the therapeutic range.[2] Most cases of polyneuropathy were reported with lithium intoxication.[3],[4] Very few cases of peripheral nervous system damage secondary to lithium (with normal serum lithium levels) are reported.[5] We present a case of motor neuropathy due to the use of lithium in a 26-year-old male with a therapeutic lithium level.


   Case Report Top


A 26-year-old Hindu male reported to psychiatry outpatient department with a complaint of difficulty in walking, weakness of both lower extremities from last 1-month. He was receiving treatment from our institution since last 2 years with a diagnosis of the bipolar affective disorder. He was maintained on lithium carbonate 800 mg and olanzapine 10 mg/day from last 14 months. He was euthymic since last 3 months. Hence, he was maintained only on lithium 800 mg/day from last 3 months. On examination, the patient was conscious, oriented, power and tone of both lower limbs reduced, deep tendon reflexes were reduced and plantar responses remaining flexor. No other abnormal finding was elicited on physical examination. Routine laboratory tests including liver functions test, serum B12 and folate assays, thyroid function tests, serum electrolytes, electroencephalogram, magnetic resonance imaging brain were within normal limits. Serum lithium level was 0.84 mEq/L. Nerve conduction studies revealed large fiber axonal degeneration predominantly motor type. He had no previous medical history of hypertension, diabetes, heavy metal exposure, alcohol intake, epilepsy, neurological deficits, or any other drug intake. No features consistent with lithium toxicity, that is, confusion and lethargy, slurred speech, urinary incontinence, worsening tremor were present. There is no family history of any neuropsychiatric illness. The lithium carbonate was discontinued. He was started on quetiapine 400 mg/day. After a stoppage of lithium, the patient improved gradually within next 4 weeks. Over the next 6 weeks difficulty in walking, weakness of both lower extremities disappeared completely. There was no deterioration in affective symptoms.


   Discussion Top


In lithium-induced neuropathy, the motor symptoms and signs are predominant. They vary from slight paresis to complete quadriplegia. Both upper and lower limbs are symmetrically involved. Although the weakness is generalized and most pronounced distally, proximal leg muscles can preferentially be affected. Acute denervation activity with larger motor units and higher fiber density later on, together with only moderately slowed nerve conduction velocities indicate axonal neuropathy.[3],[6] A possible mechanism of lithium-induced neuropathy would be an intracellular accumulation of lithium and interference with the propagation of action potentials.[7] Lithium-induced neuropathy should be distinguished from neurological features associated with lithium intoxication. In lithium intoxication muscle tone is usually increased, tendon reflexes are hyperactive, Babinski sign usually present, fasciculations and paresthesias may occur, but the sensation is normal. Previously most cases of lithium-induced neuropathy are reported in association with lithium toxicity. In our patient, only motor nerve fibers of both lower limbs are involved, and neuropathy is elicited with a therapeutic lithium level. Hence, peripheral neuropathy should be looked for in all patients on chronic lithium therapy. A systematic clinical search for symptoms and signs as well as an electrophysiological search for subclinical neuropathy in patients on lithium therapy is needed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
Groleau G. Lithium toxicity. Emerg Med Clin North Am 1994;12:511-31.  Back to cited text no. 1
    
2.
Shopsin B, Johnson G, Gershon S. Neurotoxicity with lithium: Differential drug responsiveness. Int Pharmacopsychiatry 1970;5:170-82.  Back to cited text no. 2
    
3.
Vanhooren G, Dehaene I, Van Zandycke M, Piessens F, Vandenbergh V, Van Hees J, et al. Polyneuropathy in lithium intoxication. Muscle Nerve 1990;13:204-8.  Back to cited text no. 3
    
4.
Brust JC, Hammer JS, Challenor Y, Healton EB, Lesser RP. Acute generalized polyneuropathy accompanying lithium poisoning. Ann Neurol 1979;6:360-2.  Back to cited text no. 4
[PUBMED]    
5.
Strayhorn JM Jr, Nash JL. Severe neurotoxicity despite “therapeutic” serum lithium levels. Dis Nerv Syst 1977;38:107-11.  Back to cited text no. 5
[PUBMED]    
6.
Newman PK, Saunders M. Lithium neurotoxicity. Postgrad Med J 1979;55:701-3.  Back to cited text no. 6
[PUBMED]    
7.
Baldessarini RJ, Lipinski JF Lithium salts: 1970-1975. Ann Intern Med 1975;83:527-33.  Back to cited text no. 7
    




 

Top
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
   Introduction
   Case Report
   Discussion
    References

 Article Access Statistics
    Viewed1017    
    Printed8    
    Emailed0    
    PDF Downloaded47    
    Comments [Add]    

Recommend this journal